Montana, 2007Damaging Winds in Montana, August 10, 2007
August 10, 2007 · NWS TFX · 4 events in 2 counties and zones
Severe thunderstorms developed over Gallatin and Fergus counties during the afternoon hours of the 10th. The thunderstorms were generally dry and produced wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over Gallatin and Fergus counties during the afternoon hours of the 10th. The thunderstorms were generally dry and produced wind gusts in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 1:46 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 10, 1:46 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT FRI AUG 10 2007
.DISCUSSION...
TONIGHT THROUGH SUNDAY...UPPER TROF CONTINUES TO LIFT OUT OVER
SOUTHERN CANADA. AN ASSOCIATED SURFACE COLD FRONT WILL PUSH ACROSS
THE AREA LATER THIS AFTERNOON. THUNDERSTORMS HAVE DEVELOPED AHEAD
OF THIS FEATURE AS THE AIRMASS HAS BECOME SUFFICIENTLY UNSTBALE. A
RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING AS WINDS
BEHIND THE FRONT SHOULD BE GUSTY AT TIMES. SURFACE HIGH PRESSURE
SLIDES OVER THE AREA SATURDAY BRINGING COOLER AIR AND GENERALLY
DRY CONDITIONS. HEIGHTS BEGIN RISING AGAIN ON SUNDAY WITH
TEMPERATURES MAKING A RETURN TO THE UPPER 80S AND LOWER 90S. EMANUEL
SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...A RATHER HOT AND MOSTLY DRY
PERIOD OF WEATHER EXPECTED DURING THIS TIME. AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BE OVER THE REGION THROUGH THE PERIOD...ALLOWING
FOR MUCH ABOVE NORMAL TEMPERATURES TO RESIDE OVER THE AREA. ANY
PRECIPITATION WILL BE VERY LIMITED AND ISOLATED...WITH THE BEST
CHANCE FOR ANY THUNDERSTORMS OVER SOUTHWEST MONTANA MONDAY AND
TUESDAY. ON WEDNESDAY AFTERNOON...A SLIGHTLY STRONGER UPPER LEVEL
DISTURBANCE WILL MOVE INTO SOUTHWEST MONTANA PRODUCING A FEW
THUNDERSTORMS...BUT THE OVERALL COVERAGE OF THESE STORMS ON
WEDNESDAY STILL LOOK TO BE ISOLATED AT THIS TIME. BRUSDA
THURSDAY AND FRIDAY...LATEST MODELS AGREE WITH A STRONG RIDGE
DOMINATING MUCH OF THE LONG TERM. A TROUGH IN THE PACIFIC
NORTHWEST IS EXPECTED TO MOVE THROUGH THE SOUTHERN PROVINCES
OF CANADA WHICH MAY SET OFF SHOWERS AND THUNDERSTORMS MAINLY
FOR THE WEST AND SOUTHWEST MOUNTAINS. TEMPERATURES WILL BE ABOVE
NORMAL. SAUCIER
&&
.AVIATION...
UPDATED 1748Z.
A WEAK STORM SYSTEM WILL AFFECT ROUTES AND TERMINALS DURING THE NEXT
24 HOURS. VFR FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL DURING THIS
TIME...WITH SMOKE OCCASIONALLY OBSCURING MOUNTAINS NEAR KHLN. HIGH
BASED SHOWER ACTIVITY WILL BE PRESENT THROUGHOUT THE DAYLIGHT HOURS.
A SURFACE COLD FRONT WILL MOVE THRU THE AREA TODAY...WITH WINDS
SHIFTING TO NORTHWEST AND INTENSIFYING...PARTICULARLY NEAR
KCTB...KGTF...KHVR...AND KLWT. WIND GUSTS TO 35KT MAY BE FOUND NEAR
KCTB. THUNDERSTORM ACTIVITY IS ANTICIPATED TO EXIST FROM 21Z THRU
04Z...INITIATING OVER HIGH TERRAIN. ISOLATED MVFR CEILINGS MAY BE
FOUND IN THE VICINITY OF THUNDERSTORMS. SKIES WILL BECOME MOSTLY
CLEAR AND WINDS WILL DISSIPATE AFTER 08Z AS THE STORM SYSTEM MOVES
EAST OF THE AREA. SEE APPROPRIATE TAFS FOR ADDITIONAL DETAILS. ZUMPFE
&&
.FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE FRONT WILL
MOVE ACROSS NORTH CENTRAL MONTANA THIS AFTERNOON. ISOLATED
THUNDERSTORMS WITH GUSTY WINDS WILL OCCUR AHEAD OF THE
FRONT...THEN A WIND SHIFT FOLLOWED BY DRY CONDITIONS AND GUSTY
WEST TO NORTHWEST WINDS BEHIND THE FRONT. A RED FLAG WARNING IS IN
EFFECT FOR ALL FIRE WEATHER ZONES THROUGH THIS EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 47 82 54 89 / 10 0 0 0
CTB 45 78 50 86 / 10 0 0 0
HLN 50 85 54 92 / 20 10 0 0
BZN 48 86 53 94 / 20 10 10 0
WEY 36 75 38 80 / 10 20 10 10
DLN 48 84 52 87 / 10 0 0 0
HVR 48 81 55 91 / 20 0 0 0
LWT 48 78 50 88 / 20 0 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112>118.
&&
SHORT TERM...EMANUEL
LONG TERM...BRUSDA/SAUCIER
AVIATION...ZUMPFE
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 3:57 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MDT FRI AUG 10 2007
MTZ008>015-044>055-111100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
457 AM MDT FRI AUG 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL
OF NORTH CENTRAL AND SOUTHWEST MONTANA. WEST TO NORTHWEST WINDS
OF 15 TO 25 MPH...WITH GUSTS UP TO 40 MPH ARE EXPECTED OVER MUCH
OF THE REGION. ISOLATED GUSTS NEAR 50 MPH ARE POSSIBLE OVER
MOUNTAIN RIDGES. RELATIVE HUMIDITY VALUES WILL FALL TO BETWEEN 10
PERCENT AND 20 PERCENT...CREATING CRITICAL FIRE WEATHER
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LOW PRESSURE SYSTEM WILL MOVE THROUGH NORTH CENTRAL MONTANA ON
SUNDAY WITH GUSTY WEST WINDS DEVELOPING ALONG THE ROCKY MOUNTAIN
FRONT AND OVER THE ADJACENT PLAINS. AFTERNOON HIGH TEMPERATURES
ARE EXPECTED TO CLIMB INTO THE 90S WITH RELATIVE HUMIDITY VALUES
DROPPING INTO THE TEENS. THE COMBINATION OF GUSTY WINDS ALONG WITH
DRY AND HOT WEATHER COULD REQUIRE ISSUANCE OF FIRE WEATHER
HIGHLIGHTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Gallatin
- When
- August 10, 1:56 PM MST
- Where
- Gallatin County, 1 mi E of Belgrade
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 45.780, -111.159
A severe thunderstorm produced a wind gust to 61 mph at Gallatin Field Airport (Belgrade 1E).
Thunderstorm Wind, Gallatin
- When
- August 10, 2:00 PM MST
- Where
- Gallatin County, 6 mi S of Big Sky
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.163, -111.320
A severe thunderstorm produced a wind gust to 59 mph at Big Sky 6S (Yellow Mule RAWS site).
Thunderstorm Wind, Gallatin
- When
- August 10, 2:09 PM MST
- Where
- Gallatin County, 11 mi E of Bozeman
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.680, -110.802
A severe thunderstorm produced a wind gust to 68 mph at Bozeman 11E (Bozeman Hill DOT site).
Thunderstorm Wind, Fergus
- When
- August 10, 4:15 PM MST
- Where
- Fergus County, 18 mi N of Roy
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.590, -108.930
A severe thunderstorm produced a wind gust to 58 mph at Roy 18N (Armells Creek RAWS site).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, August 10 to 11, 20079 injured · $1.0 million · 95 kt wind · 4 events
- Excessive Heat in Texas, August 10, 20071 death · 1 injured · 1 event
- Excessive Heat in Nevada, August 10, 20071 death · 1 event
- Heat in North Carolina, August 10, 20071 death · 1 event
- Damaging Winds in North Carolina, August 10, 20074 injured · $1.0 million · 75 kt wind · 11 events
- Tornadoes and Hail in Montana, August 10, 2007$72,000 · EF1 · 46 events
- Tornado and Hail in North Dakota, August 10 to 11, 2007$267,000 · EF0 · 29 events
- Flash Flood and Hail in Minnesota, August 10 to 11, 20071 injured · 1.75 in hail · 64 events
- Heavy Rain in New Jersey, August 10, 2007$100,000 · 1 event
- Flash Flood and Hail in Arizona, August 10, 2007$70,000 · 70 kt wind · 7 events
- Tornadoes and Hail in North Dakota, August 10, 2007EF1 · 15 events
- Tornadoes and Hail in South Dakota, August 10, 2007EF0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47338, 47339, 47340, 47342.